News: Bisphosphonates implicated in low-energy femur fractures

May 1, 2008

Prolonged bisphosphonate use may be associated with an increased risk of low-energy femur fractures in older women.

Prolonged bisphosphonate use may be associated with an increased risk of low-energy femur fractures in older women, according to a letter to the editor published in a recent issue of the New England Journal of Medicine.

Brett A. Lenart, of Weill Cornell Medical College in New York City, and two colleagues describe 15 cases of atypical, low-energy femur fractures occurring in postmenopausal women who had been taking alendronate for a mean of 5.4 years. Low-energy fractures were defined as those resulting from a fall from standing height or less.

All patients had subtrochanteric or proximal diaphyseal femur fractures, a relatively rare type of osteoporotic hip fracture, the authors note. Ten of the patients exhibited a distinct radiographic pattern of a simple fracture with beaking of the cortex and diffuse cortical thickening of the proximal femoral shaft. Mean duration of alendronate use was longer in these 10 patients compared to the five without this pattern (7.3 years vs. 2.8 years).

Lenart BA, Lorich DG, Lane JM, et al. Atypical fractures of the femoral diaphysis in postmenopausal women taking alendronate. N Engl J Med. 2008;358:1304-1306.